Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Los Angeles, CA

January 22, 2017Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 22, 2017, 2:39 PM PST for Los Angeles County, California. It was in force for 111 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2017, 2:39 PM PST (22:39 UTC)
Expired
Jan 22, 2017, 4:30 PM PST
In force
111 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 2:52 PM PSTFLASH FLOOD4 Se Torrance, CA4 FEET OF WATER ON SEPULVEDA BLVD NEAT 110 FREEWAY. ABOUT 6 VEHICLES STUCK.
Jan 22, 3:20 PM PSTHEAVY RAIN 13 Se Torrance, CA1.0-1.2 INCHES PER HOUR FROM REDONDO BEACH TO LONG BEACH FOR MULTIPLE HOURS. 2.0-2.7 INCHES IN THREE HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS56 KLOX 222239
FFWLOX
CAC037-230030-
/O.NEW.KLOX.FF.W.0007.170122T2239Z-170123T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
239 PM PST SUN JAN 22 2017

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Southern Los Angeles County in southwestern California...

* Until 430 PM PST

* At 234 PM PST, Doppler radar and rain gauges indicated that rain
  has increased in intensity across southern Los Angeles County,
  with widespread rainfall rates of around 0.75 inches per hour from
  Redondo Beach east through Long Beach and Lakewood. Significant
  and serious urban flooding is expected on area roadways and
  freeways, especially on the 110 and 710 freeways. The 110 freeway
  at Carson Street and the 710 freeway at Pacific Coast
  Highway are completely flooded.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3384 11806 3382 11806 3381 11808 3378 11810
      3376 11809 3374 11811 3375 11818 3371 11818
      3370 11831 3373 11836 3374 11842 3377 11844
      3381 11840 3386 11841 3386 11804

$$

DB/KITTELL
2 follow-up statements
290 
WGUS76 KLOX 222328
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
328 PM PST SUN JAN 22 2017

CAC037-230030-
/O.CON.KLOX.FF.W.0007.000000T0000Z-170123T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
328 PM PST SUN JAN 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PST FOR
SOUTHERN LOS ANGELES COUNTY...

At 320 PM PST, Doppler radar and automated rain gauges indicated
that very heavy rain continue to fall across southern Los Angeles
County, especially from Redondo Beach to Torrance to Lakewood and
Long Beach. Rainfall rates of three quarters of an inch to 
one inch per hour were common in the warning area, and a few gauges
have reported more than one inch of rain in an hour. The Signal
Hill rain gauge has reported 1.14 inches of rain during the past
hour.

Significant and serious urban flooding is expected on area roadways
and freeways through 430 PM PST, especially on the 110 and 710
freeways and Pacific Coast Highway. The 110 freeway at Carson Street
and the 710 freeway at Pacific Coast Highway have been reported
to be completely flooded.

Rain is expected to begin to taper off some by 430 PM PST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3384 11806 3382 11806 3381 11808 3378 11810
      3376 11809 3374 11811 3375 11818 3371 11818
      3370 11831 3373 11836 3374 11842 3377 11844
      3381 11840 3386 11841 3386 11804

$$

DB
826 
WGUS76 KLOX 230030
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
430 PM PST SUN JAN 22 2017

CAC037-230037-
/O.EXP.KLOX.FF.W.0007.000000T0000Z-170123T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
430 PM PST SUN JAN 22 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN 
LOS ANGELES COUNTY WILL EXPIRE
AT 430 PM PST...

Heavy rain in the warning area has tapered off quite a bit, with
rainfall rates now mostly one quarter of an inch per hour or
less. Since rain is expected to continue to decrease in
intensity, the Flash Flood Warning will be allowed to expire.
However, significant residual urban flooding will likely
continue through the evening until water finally recedes. 

Please continue to heed any remaining road closures.

LAT...LON 3384 11806 3382 11806 3381 11808 3378 11810
      3376 11809 3374 11811 3375 11818 3371 11818
      3370 11831 3373 11836 3374 11842 3377 11844
      3381 11840 3386 11841 3386 11804

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 10:39 AM PST, 4 hours earlier.

Area forecast discussion, Jan 22, 10:39 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1039 AM PST Sun Jan 22 2017

.SYNOPSIS...
There will be precipitation...heavy at times...and gusty winds into
this afternoon. This evening the rain will turn to showers...with
a chance of thunderstorms and gusty winds into Monday. There
may still be a chance of showers on Tuesday. The temperatures
should stay below normal into midweek. The skies will become fair
by midweek with normal temperatures on Friday and Saturday.

&&

.SHORT TERM...(TDY-TUE)

Rain is falling over most of the area with the exception of the
Antelope Valley area right now. Skies are mostly cloudy and there
are windy conditions above 2000 feet as well as along the SBA Co
central coast. One quarter to one half inch rainfall amounts in
the last six hours are common in SLO, SBA and VEN Co with a tenth
to a quarter inch in LA Co so far. Winds greater than 50mph along
I5 Grapevine also reported this morning.

*** From previous discussion ***

Satellite shows a textbook powerful winter storm with a cold low
to the west of Oregon with an occluded front wrapped around it and
extending into Oregon. From the occlusion a cold and a warm front
split off. The cold front extends from Modoc county to the Bay and
then out to the SW over the east Pac. Behind the front there is
plenty of convective open cell cu with a few lightning strikes.

The 06Z GFS and NAM runs remain in remarkably good agreement with each
other and are consistent with their previous runs. The forecast has
not been changed must at all. This will be the most significant storm
system for Southwestern California.

The heaviest rains associated with the main cold front will likely
affect SLO County between 5 AM and 1 PM, SBA County between 7 AM
and 3 PM, Ventura County between 9 AM and 5 PM and Los Angeles
County between 11 AM and 8 PM.

Just ahead of the front there will be a period of gusty se to s
winds across much of the region. Wind advisories have been expand
to include most all of the coastal and valley areas south of Point
Conception save for the San Gabriel. Gusty west winds behind the
front will likely affect coastal sections of LA/VTA Counties tonight.

The models do not show a great deal of instability with this
system. But there is a serious amount of jet energy and while the
chc of TSTMs is under 20 percent it is not zero either. There is a
better chc of TSTMs Monday.

Rain amounts will likely be 2-4 coast/valleys (highest near the
foothills), 3-6 foothills/mtns. Would not be surprised to see more
rain in the foothills above the city of Santa Barbara and the San
Gabriel Mtn Cstl Slopes. Peak hourly rainfall rates will be in
the 1-1.5" range (mainly south of Pt Conception due to the better
orographics)Rates this are capable of producing flash flooding
not only in the burn areas but across the entire forecast area
south of Pt Conception where a flash flood watch is in effect.

This is a special storm due to three factors. There is a 160-170kt
jet that will align itself parallel to the front which will slow
it down and intensify the from (rather than the usual
perpendicular jet to front orientation that shoots the front into
and through the area in just a few hours) This intense jet driven
storm will also be working with an impressive 1.2 to 1.4 inch
precipitable water column. Finally, a 8mb LAX to BFL onshore will
develop and this will bring very strong south sfc winds to the
area which will greatly enhance the rainfall on the south facing
slopes.

Snow levels will rise quickly to 8000 feet with the warm
southerly flow. They will then fall just as quickly this evening
in the wake of the cold front. Available moisture drops off
significantly but there will still be enough moisture to combine
with the colder air to generate decent snowfall amounts across
the mountains. A winter storm warning will go into effect just as
the high wind warning expires early this evening. Snow levels
will fall to between 4000 and 5000 ft by late tonight and continue
near there through Monday. These low snow levels will bring some
snow to the Grapevine but there will not be that much
accumulations.

Broad cold cyclonic flow will dominate the area on Monday. It will
be a showery day and the entire area will see some rainfall. The
rainfall with this storm will be much less homogeneous. The
atmosphere will be very unstable and there will be a slight chc of
TSTMs. These TSTMs will be able to put out some good rainfall
rates and another flash flood watch just for the burn areas may be
needed. It will be  very cool day with highs mostly in the 50s at
lower elevations and 20s/30s in the mountains.

On Tuesday the upper low that is spinning off of the Oregon coast
will become incorporated into a large scale trof rotating out of
Canada. The latest mdls are taking this system further to the west
than previous runs and it looks like the best chc of rain will be
over the outer waters.

.LONG TERM...(WED-SAT)

Both the GFS and EC agree at least in principle that east pac
ridging will build into the area Wednesday and remain through at
least the weekend. While it will almost certainly be dry the mdls
do not show much in the way of warming due to the large sfc cold
pool. There will be some warming over the weekend as the ridge
increases and the offshore flow increases.

&&

.AVIATION...22/18Z.

At 18z at KLAX...there was no marine inversion.

There is generally low confidence in the 18z TAFS. Frequent
changes in the ceiling heights and visibility will be the primary
concerns. The rain was starting to show some signs of slowing down
north of Point Conception...although scattered showers are likely
to continue through Monday. South of Point Conception...the areaof
heaviest rain will slowly translate from Ventura county into Los
Angeles county by late this afternoon.

KLAX...Low confidence in the TAF. The reduced confidence is
primarily due frequent changes in ceiling and visibility.
Conditions will range mostly from MVFR to IFR. Winds from 090-130
degrees greater than 7 kts will continue through 00z. There is a
forty percent chance of southerly cross winds greater than 20
knots 23Z-01Z. The winds are expected to shift around to 210-240
degrees after 02z. There is a thirty percent chance of
thunderstorms after 08z.

KBUR...Low confidence in the TAF. The reduced confidence is
primarily due frequent changes in ceiling and visibility.
Conditions will range mostly from MVFR to IFR. There is a thirty
percent chance of thunderstorms after 08z.

&&

.MARINE...22/900 AM.

Very dangerous sea conditions are expected today.

Breaking waves will continue over Morro Bay and Ventura Harbor
entrances as well as near the shoreline and breakwalls. There is
high confidence in a large swell through Tuesday but low
confidence on the timing of the swell heights.

High confidence for widespread gale force southerly winds and very
steep seas through midday for the northern waters and into the
evening for the southern waters. There is a thirty percent chance
that Gale Warning conditions across the southern waters may
continue into the overnight hours.

Moderate confidence in thunderstorms forming late tonight and
Monday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST Tuesday for zones
      34-35-39>41-87. (See LAXCFWLOX).
     Wind Advisory in effect until noon PST today for zones
      34>36-39. (See LAXNPWLOX).
     Wind Advisory in effect until 3 PM PST this afternoon for
      zones 37-38-40-41-44>46-51-87-88-547. (See LAXNPWLOX).
     Flash Flood Watch in effect until 2 PM PST this afternoon for
      zones 39-52. (See LAXFFALOX).
     Flash Flood Watch in effect until 4 PM PST this afternoon for
      zones 40-44-45-53. (See LAXFFALOX).
     Flash Flood Watch in effect until 8 PM PST this evening for
      zones 41-46-54-59-87-88-547. (See LAXFFALOX).
     High Wind Warning in effect until 7 PM PST this evening for
      zones 52>54-59. (See LAXNPWLOX).
     Winter Storm Warning in effect from 7 PM this evening to 6 PM
      PST Monday for zones 52>54. (See LAXWSWLOX).
PZ...Gale Warning in effect until noon PST today for zones
      645-670-673. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PST this evening for zones
      650-655-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(TUE-SAT)
No significant hazards expected after Day 2. See the LOX
Watches/Warnings/Advisories for products concerning the current
storm.

&&

PUBLIC...ASR/Rorke
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...STU

weather.gov/losangeles

In the hours before

Local storm report, Jan 22, 11:48 AM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1148 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     NON-TSTM WND GST CHATSWORTH              34.27N 118.59W
01/22/2017  M56 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION CHATSWORTH /E1734/.

&&

NWS LOS ANGELES/OXNARD CA
IRIS SYSTEM
Local storm report, Jan 22, 11:49 AM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1149 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 13 NNW CUYAMA           35.10N 119.77W
01/22/2017  M59 MPH          SAN LUIS OBISPO    CA   MESONET

            MESONET STATION CARRIZO /CAZC1/.

&&

NWS LOS ANGELES/OXNARD CA
IRIS SYSTEM
Local storm report, Jan 22, 11:50 AM PST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1150 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     NON-TSTM WND GST 6 NE PYRAMID LAKE       34.74N 118.72W
01/22/2017  M60 MPH          LOS ANGELES        CA   ASOS

            ASOS STATION SANDBERG /SDB/.

&&

NWS LOS ANGELES/OXNARD CA
IRIS SYSTEM
Local storm report, Jan 22, 11:51 AM PST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1151 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     NON-TSTM WND GST 12 SW MIRANDA PINE MOUN 34.92N 120.18W
01/22/2017  M67 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION TEPUSQUET /TSQC1/.

&&

NWS LOS ANGELES/OXNARD CA
IRIS SYSTEM

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 5:44 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo6 hr
Jan 22, 7:30 AM PSTAreal Flood AdvisoryLOXVentura6 hr
Jan 22, 7:55 AM PSTAreal Flood AdvisoryLOXSanta Barbara6 hr
Jan 22, 8:18 AM PSTHigh Surf AdvisoryLOX3 days
Jan 22, 8:46 AM PSTAreal Flood AdvisoryLOXLos Angeles6 hr
Jan 22, 9:42 AM PSTAreal Flood AdvisoryLOXVentura4 hr
Jan 22, 11:46 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo3 hr
Jan 22, 12:02 PM PSTSmall Craft AdvisoryLOX45 hr
Jan 22, 1:30 PM PSTWind AdvisoryLOX90 min
Jan 22, 1:35 PM PSTAreal Flood AdvisoryLOXVentura3 hr
Jan 22, 1:46 PM PSTAreal Flood AdvisoryLOXSanta Barbara119 min
Jan 22, 2:49 PM PSTAreal Flood AdvisoryLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.